Combining Your Medication With This May Have "Life-Threatening Effects," FDA Says

If you have medications that you need to take regularly, you're hardly alone. More than 131 million Americans—or about 66 percent of all U.S. adults—use prescription drugs, according to Georgetown University's Health Policy Institute (HPI). But despite being a vital component of healthcare, prescription drugs can also be quite dangerous. It's not only an issue of potential overuse either, as many people accidentally mix their medications in ways they don't realize are harmful. To combat this, the U.S. Food and Drug Administration (FDA) recently sought to raise awareness about one potentially deadly combination. Read on to find out what the agency is warning against.

READ THIS NEXT: I'm a Pharmacist, and These Are the Medications You Should Never Mix.

There are many things you shouldn't mix with certain medications.

The FDA says it has approved "over 20,000 prescription drug products." Almost all of these medicines can interact differently when combined with outside elements, which is why it's so important to listen to your healthcare providers and pay attention to the instructions listed with anything you're taking. For instance, certain prescription medications like Zocor, a statin used to lower cholesterol, and Procardia, a drug to treat high blood pressure, include warnings advising users not to drink grapefruit juice while taking them.

In the same vein, specific prescription meds can also interact negatively with a number foods, like dairy, leafy greens, or even bananas, per AARP. And health officials have long warned about the dangers of mixing prescription drugs with alcoholic drinks. "Drug interactions may make your drug less effective, cause unexpected side effects, or increase the action of a particular drug," the FDA says. "Some drug interactions can even be harmful to you."

Now, the FDA is warning about a harmful drug interaction that's a lot less well known.

There is one combination you might not realize is dangerous.

The FDA released a consumer update in June, alerting Americans to a medication mistake that could have negative health consequences. If you're someone who takes prescription medications alongside dietary supplements, you should be aware that this combination can actually "endanger your health," according to the agency.

"Certain dietary supplements can change absorption, metabolism, or excretion of a medication," the FDA explained. "If that happens, it can affect the potency of your medication, which means you may get either too much or too little of the medication you need."

For more health advice sent directly to your inbox, sign up for our daily newsletter.

Millions of Americans are mixing dietary supplements with prescriptions.

Don't assume you're not at risk. Dietary supplements are "widely used," and "tens of millions of people in the U.S. take some kind of dietary supplement along with a prescription medication," according to the FDA. The agency explained that these supplements "include vitamins, minerals, and other less familiar substances—such as amino acids, botanicals, and botanical-derived ingredients."

The FDA recommends that Americans talk to a healthcare professional before taking any dietary supplement or medication—whether it's over-the-counter (OTC) or prescription. "Every time you visit a health care professional's office, bring a list of all the dietary supplements and medications you are currently taking. Include the dosages and how many times a day you take them," the agency said. "If you're thinking of adding a dietary supplement to your daily routine, call your health care professional first, and let them know what other supplements and medications you're taking."

The FDA says certain combinations can have "life-threatening" effects.

This bad habit can have severe consequences. "Dietary supplements and medications could have dangerous and even life-threatening effects," the FDA warned. For instance, taking the herbal supplement St. John's wort can make drugs for HIV/AIDS, heart disease, depression, treatments for organ transplants, and birth control pill less effective, according to the agency.

At the same time, certain dietary supplements like ginkgo biloba and vitamin E can thin your blood. So if you were to take either of these supplements with a medication like warfarin, which is a prescription blood thinner, the results could be particularly scary. "Taking any of these products together may increase the potential for internal bleeding or stroke," the FDA warned.

With that in mind, it's important to heed the agency's advice about mixing anything you're taking, even if it's something "all natural."

Best Life offers the most up-to-date information from top experts, new research, and health agencies, but our content is not meant to be a substitute for professional guidance. When it comes to the medication you're taking or any other health questions you have, always consult your healthcare provider directly.